Drug and fluid intake:
Cyclophosphamide should be administered in the morning and encourage the patients to intake plenty of fluid at least 2-3 liter per day to reduce the risk of urinary bladder toxicity. Intravenous fluid may be required for hydration in case of high dose cyclophosphamide.
Cyclophosphamide should be used cautiously in patient with abnormal kidney function. Dose should be reduced in this setting and creatinine clearance level should be maintained at baseline.
If liver function abnormality present, the dose of cyclophosphamide should be reduced and the transaminase levels should be maintained at less than 3 times of upper limit of normal value.
P-450 system stimulating drugs:
The liver cytochrome P-450 oxidase system stimulating drugs such as phenytoin, phenobarbital and so on if administered with cyclophosphamide, it can increase the rate of metabolism of cyclophosphamide to its cytotoxic metabolites. In this setting, the physician should be alert for possible desirable or undesirable effects. Sometimes, the dose may need to be adjusted or liver cytochrome P-450 oxidase system stimulating drugs should be avoided.
Cyclophosphamide can increase the risk of doxorubicin induced cardiotoxicity. Therefore, special caution should be taken in patients who concomitantly receiving cyclophosphamide and doxorubicin.
Extreme caution should be taken when cyclophosphamide is given to patients who taking anticoagulant drugs because, cyclophosphamide can increase the effect of anticoagulant drugs. Therefore, the dose of anticoagulant drugs may need to be decreased depending on the coagulation parameters.
Cyclophosphamide can decrease the plasma concentration of digoxin by activating its metabolism in liver. Therefore, the dose of digoxin may need to be adjusted in the concomitant administration of cyclophosphamide and digoxin.
Depolarizing muscle relaxant drugs:
Cyclophosphamide can cause a persistent inhibition of cholinesterase activity. Concomitant administration of cyclophosphamide and depolarizing muscle relaxant drugs (such as succinylcholine) may potentiate the effect of depolarizing muscle relaxant drugs that causes prolonged apnea. Therefore, the anesthesiologist should be alerted if a patient has been treated with cyclophosphamide within 10 days of general anesthesia.